UCLA Campus    |   UCLA Health    |   School of Medicine Translate:
UCLA Health It Begins With U

Pediatric Update

Print
Email

Pediatric Update

 
Summer 2005

Newer Epilepsy Drugs Produce Fewer Side Effects in Children

download the complete newsletter

“There is a certain comfort level with the drugs that we have used for a long time, but there are some significant side effect issues that weren’t discussed much when those were the only drugs we had. The new class of AEDs is much less toxic and easier, in some cases, to combine.” —Raman Sankar, M.D., Ph.D.

While traditional antiepileptic drugs (AEDs) have been relatively successful at controlling seizures, there have been long-standing concerns about their neurobehavioral effects as well as effects on various organ systems such as the liver and blood-forming organs. Selection of a medication should take into account such effects, as well as co-morbidities that are increasingly being appreciated among children with epilepsy, notes Raman Sankar, M.D., Ph.D., professor of pediatric neurology at Mattel Children’s Hospital at UCLA. The new generation of AEDs that have received Food and Drug Administration (FDA) approval since the mid-1990s—including gabapentin, lamotrigine, topiramate, oxcarbazepine, levetiracetam and zonisamide—seem to be better tolerated by many children, he adds.

“There is a certain comfort level with the drugs that we have used for a long time, but there are some significant side effect issues that weren’t discussed much when those were the only drugs we had,” says Dr. Sankar. “The new class of AEDs is much less toxic and easier, in some cases, to combine.”

With the advent of the newgeneration AEDs, there is a much larger choice of drugs with comparable efficacy data for most seizure disorders, Dr. Sankar notes. Although data on the efficacy of AEDs for many infant and childhood epilepsy syndromes remains sparse, the wider selection makes accurate diagnosis more important than ever before, to ensure that the best possible decision can be made based on existing data. “A common cause of failure of the first AED is erroneous diagnosis,” Dr. Sankar notes. “Assessing the child’s risk factors and co-morbidities is a key to successful therapy.” Development-sensitive factors that need to be taken into account when selecting an AED include age-specific organ toxicities, the drug’s effect on behavior and learning, and the patient’s co-morbidities, Dr. Sankar adds.

Infants and children appear to be more susceptible than adults to toxic reactions that can affect their health, including negative effects on body weight, insulin sensitivity, lipid profile, and bone density. The older, enzymeinducing AEDs—carbamazepine and phenobarbital—have been associated with significant increases in total cholesterol and LDL cholesterol levels in children. Carbamazepine has also beenshown to significantly reduce the impact of the statin class of drugs used to lower cholesterol—and phenobarbital and phenytoin may as well—Dr. Sankar adds. Certain AEDs have been found to cause weight gain and higher insulin levels; new-generation AEDs, on the other hand, appear to be either weight-neutral or to cause potentially beneficial weight loss. The older enzyme-inducing AEDs, including phenytoin and primidone as well as phenobarbital and carbamazepine, have been associated with lower bone mineral density. Systematic study of newer AEDs on bone mineral density is lacking.

The neurobehavioral effects of AEDs on children must also be considered, Dr. Sankar says. Specific AEDs can either improve or exacerbate co-morbidities such as attention deficit/hyperactivity disorder, autism spectrum disorders, depression and anxiety, and thought disorders.

Phenobarbital is associated with increased risk of hyperactivity, impulsivity and inattention in children, and was found to result in more adverse effects on neurocognitive performance than valproic acid in a study of children with easy-to-treat epilepsy. Use of phenobarbital has also been associated with treatment-emergent depression. Topiramate has been associated with decreased verbal function. Although the cognitive effects of new-generation AEDs have not been well studied in children, data in adults indicates a strong neurocognitive profile for lamotrigine, which also appears to protect against the adverse psychiatric effects associated with topiramate and levetiracetam.

Co-morbidities to consider in selecting an AED include depression, which affects one in four adolescents with epilepsy; and disruptive, mood andanxiety disorders. The newer AEDs, particularly gabapentin, lamotrigine, and oxcarbazepine, have moodleveling effects that can be beneficial for children with affective disorders, Dr. Sankar notes, adding that AEDs such as valproic acid and topiramate also appear to offer benefits to children with co-morbid migraine.

Dr. Sankar stresses that the newgeneration AEDs are not necessarily more effective than the older ones, although for certain diagnoses they are (the best example being Lennox- Gastault syndrome, where topiramate and lamotrigine have been shown to be most effective, and may also function very well in combination). Levetiracetam and zonisamide also appear to possess relative broadspectrum efficacy, though there is less data in that regard, he adds. “The newgeneration AEDs represent an advance because of their lower toxicity,” says Dr. Sankar. “But overall, we still could use better drugs in terms of efficacy. In particular, we need drugs aimed at the developing brain to improve the efficacy and tolerability of treatment of childhood seizure disorders.”





Add a comment


Please note that we are unable to respond to medical questions through the comments feature below. For information about health care, or if you need help in choosing a UCLA physician, please contact UCLA Physician Referral Service (PRS) at 1-800-UCLA-MD1 (1-800-825-2631) and ask to speak with a referral nurse. Thank you!


comments powered by Disqus